Kansas, 2021Flash Flood and Hail in Kansas, August 12, 2021
August 12, 2021 · NWS GLD · 6 events in 4 counties and zones
During the afternoon strong to severe thunderstorms formed over Northwest Kansas. Wind gusts of 60 MPH were reported near Leoti.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon strong to severe thunderstorms formed over Northwest Kansas. Wind gusts of 60 MPH were reported near Leoti. Later in the afternoon hail up to golf ball size was reported in the Angelus and Menlo area. Prolonged rainfall north of Russell Springs caused water to flow over Highway 25 that was deep enough traffic had to be diverted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 12, 2:18 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 12, 2:18 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
218 PM MDT Thu Aug 12 2021
.SHORT TERM...(This evening through Saturday night)
Issued at 218 PM MDT Thu Aug 12 2021
Across the area this afternoon, skies are mainly sunny with a few
showers/storms starting to pop up along a boundary draped over the
southern CWA. The area is seeing mainly 90s for temps so far, with a
couple outliers in the upper 80s. Winds are north-northeast around
10-20 mph.
The main wx focus for this afternoon into the evening will be
thunderstorm potential, initially with the boundary to the south,
and then shifting eventually with a cold front that will drop down
into the area after 00z Friday, allowing for some increase in areal
coverage of potential rain/storms.
Models do differ as to the areal extent of expected precipitation.
Have continued to align pops with highest initially south of the
Interstate, then spreading north/south from there as the night
progresses. Any storms that form will be slow moving giving the area
the potential for locally heavy rainfall. Inverted-v sounding and
DCape values from SPC analysis range from 1100-1800 j/kg suggesting
that strong gusty winds(60-70 mph) are probable. Best dynamics for
strong to severe storms do lie over eastern zones where SPC
currently has a Marginal risk outlook. Can't rule out hail at least
an inch.
By Friday morning, remaining precipitation does begin to lift east-
northeast as models bring in upper level ridging from the west. The
remnants of the frontal boundary do linger south of the area most of
Friday into the upcoming weekend. There will be chances for precip
during this time as a shortwave/surface trough does interact with
the front remnants. SPC does carry a Slight/Marginal risk area for
portions of northeast Colorado for the potential of some severe
storms Friday afternoon/evening. Hail...wind threats probable...even
an isolated tornado is possible. A return to hot conditions on
Saturday along with ample low level moisture with dewpts in the 60s,
will help to provide decent instability for convection.
For temps, highs on Friday will drop into the 80s due to expected
cloud cover/precipitation. Western locales will start to see a
rebound on Saturday as 90s return. Eastern areas will remain in the
mid to upper 80s due to lingering clouds/rain. Overnight lows will
range from the upper 50s up into the lower and mid 60s, warmest
locales west of Hwy 25.
.LONG TERM...(Sunday through Thursday)
Issued at 106 PM MDT Thu Aug 12 2021
At the start of the period, an upper ridge continues across the
western part of the CONUS, with north to northwest flow aloft. The
ridge slowly progresses eastward on Sunday ahead of an upper trough
digging into the Pacific Northwest. This disturbance gradually
shifts the ridge east and south over the Plains, resulting in dry
weather for Sunday through much of Tuesday. Meanwhile at the
surface, a once stationary front slides east across the region as a
warm front, further allowing temperatures to warm early next week.
Chances for showers and thunderstorms return Tuesday night through
Thursday when the aforementioned upper trough enters the Rockies and
a cold front approaches the High Plains. Some uncertainty remains
regarding the timing and strength of this trough, so some
adjustments may need to be made to the forecast as this timeframe
approaches.
A warming trend is anticipated to start off the long term, with
highs rising from the upper 80s/low 90s on Sunday to the low/mid 90s
for Tuesday. We should see a slight cool down thereafter, with highs
in the low/mid 80s on Thursday. Low temperatures range in the mid
50s to upper 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1104 AM MDT Thu Aug 12 2021
Mainly VFR conditions expected for both terminals. Some patchy
smoke is possible thru 00z Friday, but may only hamper visibility
down to 6sm at times. VCTS thru 00z Friday as well, especially
after 21z-22z. Winds east-northeast 10-20kts. Some light/variable
before 19z for KGLD, and after 12z Friday for KMCK.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JN
LONG TERM...JBH
AVIATION...JN
Hazardous weather outlook, Aug 12, 8:59 AM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
859 AM MDT Thu Aug 12 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-131500-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
859 AM MDT Thu Aug 12 2021 /959 AM CDT Thu Aug 12 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
Strong to low end severe thunderstorms may occur beginning at 3 PM
MDT or 4 PM CDT along Highway 40. Thunderstorm chances spread across
the rest of the Tri-State Area through the afternoon and tonight. The
best chance for storm activity will be along Highway 40 during the
mid evening. Main threats will be wind gusts up to 70 MPH, quarter
size hail and torrential rainfall.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
Friday afternoon and evening low end severe thunderstorms may occur
for the western part of the Tri-State Area. Main threats will be
winds up to 60 MPH, quarter size hail, and torrential rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Special weather statement, Aug 12, 3:19 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Goodland KS
419 PM CDT Thu Aug 12 2021
KSZ029-122145-
Gove KS-
419 PM CDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of eastern Gove County
through 445 PM CDT...
At 419 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Quinter, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of eastern Gove
County.
This includes Interstate 70 in Kansas between mile markers 110 and
113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3877 10047 3904 10054 3904 10015 3886 10015
TIME...MOT...LOC 2119Z 078DEG 8KT 3896 10022
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024Special weather statement, Aug 12, 3:20 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
320 PM MDT Thu Aug 12 2021
COZ092-122145-
Cheyenne County CO-
320 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of south central
Cheyenne County in east central Colorado through 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Cheyenne Wells, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of south central
Cheyenne County County in east central Colorado, including the
following locations... Firstview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3862 10263 3886 10269 3886 10238 3869 10234
3861 10260
TIME...MOT...LOC 2120Z 078DEG 8KT 3877 10246
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
024Local storm report, Aug 12, 3:28 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 2 W LEOTI 38.48N 101.39W
08/12/2021 M0.25 INCH WICHITA KS PUBLIC
TWITTER REPORT OF PEA SIZE HAIL
&&
TTLocal storm report, Aug 12, 3:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
333 PM MDT THU AUG 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM HEAVY RAIN 6 SW CHEYENNE WELLS 38.76N 102.43W
08/12/2021 E1.00 INCH CHEYENNE CO TRAINED SPOTTER
SPOTTER REPORTS AROUND 1 INCH OF RAIN HAS FALLEN IN THE
LAST 20-30 MINS ALONG WITH PEA SIZE HAIL
&&
TTSpecial weather statement, Aug 12, 3:36 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
336 PM MDT Thu Aug 12 2021
COZ092-122200-
Cheyenne County CO-
336 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of eastern Cheyenne
County in east central Colorado through 400 PM MDT...
At 335 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Cheyenne Wells, moving northwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Cheyenne Wells around 355 PM MDT.
This includes Highway 385 between mile markers 140 and 161.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This thunderstorm will produce strong winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.
&&
LAT...LON 3872 10217 3866 10238 3890 10258 3901 10226
TIME...MOT...LOC 2135Z 156DEG 14KT 3877 10231
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
024Special weather statement, Aug 12, 3:44 PM CST, 1 minute before
Special Weather Statement
National Weather Service Goodland KS
344 PM MDT Thu Aug 12 2021
COZ092-KSZ027-122215-
Cheyenne County CO-Wallace KS-
344 PM MDT Thu Aug 12 2021
...A strong thunderstorm will impact portions of east central
Cheyenne County in east central Colorado and southwestern Wallace
Counties in west central Kansas through 415 PM MDT...
At 344 PM MDT, Doppler radar was tracking a strong thunderstorm near
Weskan, or 13 miles west of Sharon Springs, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of east central
Cheyenne County County in east central Colorado and southwestern
Wallace Counties in west central Kansas, including the following
locations... Arapahoe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3878 10223 3897 10208 3891 10186 3870 10190
3870 10193
TIME...MOT...LOC 2144Z 019DEG 6KT 3888 10201
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
024Event by event
4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Thunderstorm Wind, Wichita
- When
- August 12, 3:45 PM CST
- Where
- Wichita County, 0.4 mi NNW of Coronado
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.485, -101.304
Estimated 50-60 MPH wind gusts between CR 15 and CR 17 east of Leoti, along with half mile visibility due to the heavy rainfall.
Flash Flood, Logan
- When
- August 12, 4:14 PM CST to 6:14 PM CST
- Where
- Logan County, 2.97 mi NNW of Russell Spgs to 2.98 mi NNW of Russell Spgs
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.962, -101.184
Water reported over the highway at CR Seneca and Highway 25 and CR Topeka and Highway 25 intersections. Traffic was diverted due to water on the highway.
Hail, Sheridan
- When
- August 12, 5:18 PM CST to 5:37 PM CST
- Where
- Sheridan County, 1.09 mi NW of Angelus
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 39.193, -100.682
The hail ranged from quarter to golf ball in size.
Hail, Sheridan
- When
- August 12, 5:21 PM CST
- Where
- Sheridan County, 2.13 mi ENE of Angelus
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 39.195, -100.635
The hail ranged for quarter to golf ball in size.
Hail, Logan
- When
- August 12, 5:40 PM CST to 5:50 PM CST
- Where
- Logan County, 0.61 mi SSE of Winona
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.062, -101.245
Hail, Thomas
- When
- August 12, 6:26 PM CST
- Where
- Thomas County, 0.46 mi NNW of Menlo
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.356, -100.724
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 12, 20212 deaths · 2 events
- Damaging Wind and Lightning Strikes in New York, August 12, 20211 death · 6 injured · $153,000 · 52 kt wind · 3 events
- Dense Fog in Maine, August 12, 20211 death · 1 event
- High Wind in Minnesota, August 12, 20211 death · 1 event
- Flash Flood and Flood in Illinois, August 12 to 13, 2021$12 million · 1 in hail · 4 events
- Flash Flood in New Mexico, August 12, 2021$750,000 · 1 event
- Damaging Winds in Pennsylvania, August 12, 20212 injured · $95,000 · 52 kt wind · 25 events
- Flash Flooding and Flood in Pennsylvania, August 12 to 13, 2021$25,000 · 55 kt wind · 60 events
- Flooding in Alaska, August 12 to 14, 2021$346,000 · 2 events
- Hail in Kansas, August 12, 2021$275,000 · 1.5 in hail · 4 events
- Damaging Winds in Michigan, August 12, 2021$250,000 · 52 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Pennsylvania, August 12, 2021$116,000 · 50 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979572, 979573, 979568, 979569, 979570, 979571.